Q: Could the Postnatal Psychosis Have Been a Hormonal Event?
After the birth of my first child I had severe postnatal psychosis. Along with the
anti-psychotics I was given antidepressants and the mania worsened. I was given
the diagnosis of BP1. 8 months down the track I went off meds under supervision
and became depressed and was put back on TCAs and became hypomanic. Now 2 years
down the track I have stopped the lithium and remained on the TCA (doc doesnt
know) for well over a year with no problems. Could it just have been a hormonal
event as it was all basically within a year following delivery? Your
thoughts greatly appreciated
Dear AM --
Good question. You have clearly grasped how puzzling this result is, the
seemingly contradictory conclusions one might draw about how to treat you -- in
the past and certainly now.
Your question: could it have been a hormonal event,
including in the year or so following delivery? That sure seems possible. It
must make you quite concerned about the thought of having another child, were
you to want to do so. Obviously trying to get more certainty about the answer
to your question would become even more important then.
Unfortunately this area of bipolar disorder -- how is
it affected by reproductive hormones -- is very poorly understood. As one can
see from your experience, it's easy to get off in the wrong direction with
treatment when hormonal events may lie behind the symptoms.
There are some specialists on hormones and mood you
Women's Mood and
Hormone Clinic at UCSF, in San Francisco
Director, Louann Brizendine, M.D.
Dr. Brizendine's review article for psychiatrists on this topic (Current
Psychiatry; October 2003; link pending)
Mental Health program
Here you will find more general information this topic, as well as an
array of other resources in this area.
Here is a list specialists by region, for both the United States
Jeanne Alexander, M.D. in the San Francisco area
her newsletter. Note the free
back issues in the lower left hand corner of the home page.
Otherwise I'm going to be of little use. I have just a
few hunches, and they should not be regarded as being worth much if at all, as
this whole area is so unclear. First, if you ever go off that antidepressant,
you should do so exquisitely slowly, e.g. over at least 4 months. That's
because in your situation, since you're still on it, and doing well I gather,
there's no downside in going that slowly, whereas we know that stopping
antidepressants can have a destabilizing influence on some people, so you may as
well take advantage of the fact that you're doing well on it to go very slowly
when you stop.
Secondly, as you may also have figured out, there is
evidence that women who have had mood symptoms in association with hormone
shifts can have more trouble with mood symptoms during "perimenopause", the 5
(some would say as much as 10) years prior to the cessation of menstrual cycles,
for which the average age is 51, so basically the late (or most of the) 40's.
So if things went well between now and then, but in your 40's sometime you
started having more trouble, it could be a recurrence in some fashion of what
you've gone through.
The point of telling you that now, and I could be wrong
remember, is to alert you to interpret such symptoms then, if they do recur, as
"symptoms" and not some sort of personal failing -- because the symptoms at that
age often involve a great deal of self-questioning and doubt and loss of
confidence, and may not "announce themselves" as symptoms per se.
By that time I hope there will be a much better
understanding of all this and hopefully, if needed, a clearer set of treatment